Hi. I don't know if anybody can help but I was on Mirapex for around 6 months and before that, was on other Dopamine agonists so, in total I was on DA's for just over a year for RLS. I stopped taking them back in October 2012 and, since then have suffered a debilitating depression the like of which I've never experienced in my life! My GP is of little help so, I was wondering if anyone else here has been through similar and how they got through it. I would be very grateful for any help as I am finding the situation very distressing. Thanks Renny
Hello rennyp7 and welcome to DC. You pose an interesting question but not sure if the symptoms of depression you are experiencing are directly related to stopping Mirapex. Most GPs, in my humble opinion, do not successfully treat depression... that just isn't their area of expertise nor do most of them keep up with medications used to treat the myriad of illnesses that psychiatrists do treat. So, if it is at all possible for you to see a psychiatrist or a psychotherapist... I would go that route. If money is an issue... there are free clinics around, clinics that use a sliding scale, churches who offer "out reach" centers and so on.
Depression I can relate to but I have never been on Mirapex. One question that came to my mind is why you discontinued the meds you were on??? Did you do this gradually or just stop? There are some serious side effects, for instance, associated with sudden discontinuance of some meds. You could be experiencing something of that nature.
May I ask what you do in your daily life? Do you get out an enjoy your surroundings? Exercise? Walk or jog? Enjoy hobbies or any kind? I ask because sometimes throwing yourself into something in which you have a strong interest can help with depression. Getting good quality sleep helps as well. I don't like having too much free time on my hands because my mind tends to wander, for instance. I may be disabled or handicapped but I do what I am capable of doing and don't sweat what I can no longer do. Does that make sense to you???
I hope you will share more about how you are managing the day-to-day stuff and what you would like to change... sometimes just getting it outside of yourself so you can "see it" in writing (so to speak) helps.
I wish you well and look forward to reading more from you...
Blessings to you and may you find happiness, joy and peace in your world.
Hi rennyp7. Just a few things I can think of regarding Mirapex. Since it is a form of dopamine, it functions as a neurotransmitter in the brain that controls motor function, motivation, cognitive function and gratification, basically. It is one of the standards of care for RLS. But sometimes medications affecting the brain work differently on different people. The brain is so complex, way out of my comfort zone. Depending on the other medications you use for crohn's and DM, it may react differently.
My doctor put me on topamax to see if it helped chronic headaches, and though it's a little different, it has some similar effects on the dopamine receptors in the brain. I didn't even realize how "flat" and depressed I became until it was almost too late. Remember with any of these, you have to taper off, not quit cold turkey. I gradually stopped the topamax to see if that was it, and recovered some. And changed jobs which helped.
I tried it 2 other times, when things were better, still had the same problem. When I told my doctor, he said they sometimes call it "dopamax" for that reason. It also made it difficult for me to concentrate or remember things; I just felt "dulled", or in a constant state of "brain cramp". So I don't tolerate it.
Many of the SSRI anti-depressants can have much of the same effect. But, if you tolerated these or the Mirapex and then didn't tolerate after, I have seen some patients unable to stop these medications, as if their own internal "stores" were depleted.
I don't know if this helps you, but perhaps it will assist your finding some answers. Pursuing help from a mental health professional are both very good ideas. The fact that you recognize this and are seeking assistance are all in your favor. Remember if you cannot get into that clinic and become suicidal or despondent, contact your primary care physician, or go to an Emergency Room for assistance.
If you see a psychiatrist or they review to put you on any of the SSRI anti-depressants, make sure they know the difficulties you had post Mirapex to help them make the best choice for you. If the first one doesn't help, keep in contact with the doctor, they may try another.
I hope you find the answers you need.
Best of luck to you.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Updated 2 Oct 2016 • 8 answers
Updated 19 May 2014 • 4 answers
Updated 25 May 2012 • 4 answers
Updated 19 Jul 2015 • 2 answers
Updated 29 Dec 2016 • 1 answer